South Carolina, 2020Rip Current in South Carolina, June 19 to 20, 2020
June 19 to 20, 2020 · NWS ILM · 1 event in 1 county or zone
Strong rip currents cost the lives of three people.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents cost the lives of three people.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 19, 12:28 PM EST, 32 minutes earlier.
Area forecast discussion, Jun 19, 12:28 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
128 PM EDT Fri Jun 19 2020
.SYNOPSIS...
Scattered to isolated showers and thunderstorms will prevail
through Saturday, as a broad upper trough remains slow to exit
the area. Rain chances then lower the first part of next week,
but ramp back up mid-week as another disturbance aloft
approaches the area.
&&
.UPDATE...
Based on latest radar imagery have nudged POPs up a notch along the
coastal areas generally from Horry County through Pender County.
Previous thinking remains with scattered convection developing
during the day with the focus shifting farther inland by late
afternoon.
&&
.NEAR TERM /THROUGH SATURDAY/...
Pesky upper trough over the area will continue to influence our
weather through the period. Isolated to scattered showers and
thunderstorms are expected today through Saturday through
probabilities look a little higher inland today than at the coast.
Highs both days will reach the low to mid 80s under partly cloudy
skies. Mins tonight will fall to the mid to upper 60s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The short term likely offers fairly seasonable conditions both with
respect to temperatures as well as chance for measurable rainfall.
The surface pressure pattern will feature high pressure offshore but
with a very weak gradient. Zonal/westerly flow will be getting
established on the back side of an exiting disturbance aloft-the one
that has bringing unsettled and cool weather for quite some
time.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper 80s to low 90s return on Monday as heights build behind the
exiting low that had been defining our weather for several days. Sea
breeze and any other mesoscale boundaries in addition to piedmont
trough may both make for minor coverage of convection. Little change
in temperatures or rain chances heading into Tuesday as the next mid
level/synoptic scale forcing for ascent is now a bit slower. This
ascent comes in the form of weak height falls and vorticity
advection as a trough impinges from the west on Wednesday. The front
it had been driving stalls near to or north of the area elevating
rain chances above their normal 30-ish values.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A mixture of VFR and MVFR currently across the area as a result
of diurnal cumulus and isolated to widely scattered convection.
Overall, outside of convection, SCT-v-BKN bases have increased
to around 3kft or higher. Over the next hour convection will
likely impact KILM as a cluster of storms interacts with the sea
breeze and old convective boundaries. Otherwise, as the day
progresses expecting convection to develop farther inland
potentially impacting KLBT/KFLO. Indicated SCT low stratus and
some BR at each of the terminals. However, some high-
resolution model guidance suggests it won't be as bad as last
night. Any BR should dissipate by around 13Z Saturday morning.
Convection expected to develop again during the late morning
hours on Saturday towards the end of the 18Z TAF period. Winds
are generally variable throughout this period.
Extended Outlook...Mainly VFR except for scattered afternoon and
evening SHRA/TSRA Saturday. Patchy fog also possible 08-13Z each
day. Rain/storm chances generally decrease by Sunday, so VFR will be
even more consistent through the middle of next week.
&&
.MARINE...
E to SE winds of 10 to 15 KT will become southerly tonight, then
light and variable as weak high pressure moves through at the
surface early Saturday. Winds will become southerly late Saturday
as that high moves off the coast. Generally expect 2 to 3 FT seas
through the period with a few 4 footers possible northern waters
tonight.
By Sunday a weak piedmont trough will develop while high pressure
over the west Atlantic remains weak. Locally this will mean light
SW winds that will strengthen by a category Sunday night through
Tuesday as the high asserts itself westward. Southeasterly swell
energy will be minor-so waves will build in height later in the five
day period due to the wind speed increase.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...SRP
NEAR TERM...RAN
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...SRP
MARINE...ILM
Hazardous weather outlook, Jun 19, 4:34 AM EST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
534 AM EDT Fri Jun 19 2020
NCZ106-108-110-200945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
534 AM EDT Fri Jun 19 2020
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-
039-054>056-058-059-200945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
534 AM EDT Fri Jun 19 2020
This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 12:24 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
124 PM EDT Fri Jun 19 2020
NCZ107-109-191815-
Inland New Hanover NC-Inland Brunswick NC-
124 PM EDT Fri Jun 19 2020
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER AND
NORTHEASTERN BRUNSWICK COUNTIES UNTIL 215 PM EDT...
At 123 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bishop, or near Leland, moving northeast at 5 to 10 mph.
Winds in excess of 35 mph will be possible with this storm.
Locations impacted include...
Wilmington, Leland, Bishop, Hightsville, Batarora, Town Creek,
Phoenix, Winnabow, Wrightsboro, Belville, Navassa, Sandy Creek and
New Hanover Regional Medical Center.
People still attending NHC Testing Site Scottish Rite may be
affected by this storm and are urged to follow the precautionary
measures of the onsite officials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3420 7789 3407 7805 3423 7822 3435 7808
3434 7808 3434 7806 3433 7805 3434 7799
3435 7800 3436 7798 3437 7799 3438 7797
TIME...MOT...LOC 1723Z 227DEG 10KT 3422 7808
DCHRip Current, Coastal Horry
- When
- June 19, 1:00 PM EST to June 20, 1:00 PM EST
- Where
- Coastal Horry forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
There were two consecutive days of strong rip currents. On the 19th, there was a rip related death at 7th Ave N in Myrtle Beach. A father and son were caught in a rip current and the mother managed to save the son but could not rescue the father. The next day there were two rip related deaths, a 53 yr old male at 16th Ave N, and a 71 yr old male at the Holly Beach Access.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Texas, June 19, 2020$23 million · EF0 · 22 events
- Flash Flooding and Flooding in Texas, June 19 to 23, 2020$1.0 million · 55 kt wind · 19 events
- Damaging Winds in Oklahoma, June 19, 2020$30,000 · 85 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, June 19 to 20, 2020$15,000 · 0.75 in hail · 17 events
- Damaging Wind in Michigan, June 19, 2020$30,000 · 55 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 19, 2020$18,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 19, 2020$500 · 3 in hail · 15 events
- Lightning Strike in Virginia, June 19, 20201 injured · 1 event
- Flash Flooding and Damaging Winds in Florida, June 19, 2020$6,000 · 50 kt wind · 9 events
- Heat in Maine, June 19, 20206 events
- Hail and Damaging Winds in Florida, June 19, 20201 in hail · 6 events
- Hail in Wyoming, June 19, 20201.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903730.